Arizona, 2014Hail in Arizona, August 16, 2014
August 16, 2014 · NWS TWC · 1 event in 1 county or zone
67 inches from the morning KTUS sounding. A few rounds of storms moved through southeastern Arizona, with the strongest storms occurring during the evening hours producing large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The center of the upper level high moved eastward through northern Arizona, with a modest east-northeast flow over southern Arizona and a precipitable water value of 1.67 inches from the morning KTUS sounding. A few rounds of storms moved through southeastern Arizona, with the strongest storms occurring during the evening hours producing large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 16, 1:50 PM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 16, 1:50 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT AUG 16 2014
.SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH NEXT
WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY RAIN
THAT MAY LEAD TO FLASH FLOODING.
&&
.DISCUSSION...12Z SOUNDING AT KTUS SHOWS ABOVE AVERAGE PRECIPITABLE
WATER VALUE OF 1.67 INCHES. MID LEVEL EASTERLY FLOW BTWN 10 AND 20
KFT AND NORTHEAST 15-20 KTS AT 20-25 KFT. WHILE THIS IS STRONGER
THAN FRIDAY AND DAMAGING WIND GUSTS ARE POSSIBLE...GIVEN THE
MOISTURE AND THE RAINFALL OF RECENT DAYS...FLASH FLOODING REMAINS A
PROMINENT CONCERN.
STORMS TO THE NE OF TUCSON WILL MOVE SOUTHWEST THIS AFTERNOON BUT
TRANSITION TO A MORE STRAIGHT WESTERLY DIRECTION BY THIS EVENING.
SOME OF THE MODELS ARE SHOWING A PUSH INTO TUCSON METRO AROUND 00Z.
THERE IS A POSSIBILITY OF ENOUGH ORGANIZATION TO GENERATE CONSISTENT
OUTFLOW TOWARD THE WEST AND NORTHWEST INTO WESTERN AND CENTRAL PIMA
COUNTY AND PINAL COUNTY. THIS MAY MEAN AREAS OF BLOWING DUST DESPITE
ANY RECENT RAINFALL THAT HAS OCCURRED.
STORMS NEAR THE INTERNATIONAL BORDER WILL ALSO DRIFT WESTWARD...BUT
MUCH MORE SLOWLY...WITH THE THREAT FOR HEAVY RAINS OVER SOUTHERN
COCHISE...SANTA CRUZ AND SOUTHERN PIMA COUNTY.
WOULD NOT BE SURPRISED TO SEE LINGERING CLOUDS AND SHOWERS NEAR THE
BORDER SUNDAY MORNING WHICH COULD GIVE US A LATER START SUNDAY.
HOWEVER...WITH EASTERLY MID LEVEL FLOW AMPLE MOISTURE WILL REMAIN IN
PLACE.
LOOKING INTO THE NEW WORK WEEK...MODELS ARE COMING INTO BETTER
AGREEMENT MOVING AN UPPER TROUGH SOUTHWARD ALONG THE PACIFIC COAST
WHILE UPER HIGH SHIFTS EASTWARD. THIS SHIFTS UP A SOUTHERLY FLOW TO
ENHANCE MOISTURE AND THUNDERSTORM CHANCES AS EARLY AS MONDAY AND
CONTINUES INTO WEDNESDAY. FROM THERE DISAGREEMENTS EXIST AS TO
WHETHER OR NOT DRIER AIR FROM THE SW PUSHES INTO AZ LATE WED INTO
THU OR IF ANOTHER SLUG OF TROPICAL MOISTURE IS DRAWN NORTHWARD INTO
THE STATE. FOR NOW WILL CONTINUE SLGT CHC TO CHC POPS THROUGH NEXT
WEEK.
&&
.AVIATION...VALID THRU 18/00Z.
AMPLE MOISTURE WILL PRODUCE SCATTERED -TSRA/-SHRA INTO THIS EVENING.
THESE SHOWERS AND THUNDERSTORMS ARE FORECAST TO MOVE WESTWARD AND
SOUTHWESTWARD AND FAVOR LOCALES WEST TO SOUTH OF KTUS LATER TONIGHT.
THE BULK OF -TSRA/-SHRA IS THEN EXPECTED TO END AROUND DAYBREAK
SUNDAY. SCATTERED -TSRA/-SHRA WILL THEN OCCUR MAINLY EAST AND SOUTH
OF KTUS SUNDAY AFTERNOON. MVFR VISIBILITIES AND BRIEF WIND GUSTS TO
NEAR 50 KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD
DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE WIND WILL GENERALLY
BE LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS DURING THE UPCOMING WEEK AS AMPLE MOISTURE WILL REMAIN
ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE
STRONG...GUSTY AND ERRATIC WINDS. OTHERWISE...AFTERNOON MINIMUM
RELATIVE HUMIDITIES ARE FORECAST TO BE MOSTLY IN THE 25-40 PERCENT
RANGE AT LOWER ELEVATIONS FOLLOWED BY GOOD TO EXCELLENT OVERNIGHT
RECOVERIES. 20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE
MOSTLY LESS THAN 15 MPH.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...DROZD
AVIATION/FIRE WEATHER...FRANCIS
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 16, 1:56 PM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST SAT AUG 16 2014
AZZ503-513-162130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
156 PM MST SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
230 PM MST...
AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR PATAGONIA...OR 15 MILES
NORTHEAST OF NOGALES...MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THAT MAY CREATE LOW
VISIBILITIES AND PONDING OF WATER ALONG STATE ROUTE 82.
THESE STORMS ALSO CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...PATAGONIA AND PATAGONIA LAKE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3140 11087 3164 11079 3159 11064 3140 11061
TIME...MOT...LOC 2053Z 077DEG 7KT 3148 11073
KD
Special weather statement, Aug 16, 2:28 PM MST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
228 PM MST SAT AUG 16 2014
AZZ509-510-162215-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
228 PM MST SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 315 PM MST...
AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF MORENCI...OR 26 MILES
NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
GRAHAM AND EXTREME WESTERN GREENLEE COUNTIES.
GUSTY THUNDERSTORM OUTFLOWS WILL PASS THROUGH MORENCI AND CLIFTON
BEFORE 3 PM AND COULD REACH SAFFORD AROUND THAT TIME.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3291 10947 3307 10975 3326 10952 3314 10930
TIME...MOT...LOC 2126Z 032DEG 7KT 3315 10950
KD
Special weather statement, Aug 16, 5:32 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST SAT AUG 16 2014
AZZ507-508-513-170115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
532 PM MST SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 615
PM MST...
AT 521 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ABOUT 8 MILES NORTHEAST OF
BISBEE...MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...BISBEE.
LAT...LON 3157 11006 3176 10979 3153 10960 3139 10964
3133 10981
TIME...MOT...LOC 0031Z 035DEG 6KT 3149 10981
FRENCHSpecial weather statement, Aug 16, 5:56 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT AUG 16 2014
AZZ508-170130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
556 PM MST SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 630
PM MST...
AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER DOUGLAS...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. WATCH FOR HEAVY RUNOFF WITH THIS STORM AND
DON'T CROSS FLOODED ROADS.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHERN COCHISE COUNTY.
LAT...LON 3133 10966 3133 10968 3142 10958 3140 10946
3133 10947 3133 10965 3132 10966
TIME...MOT...LOC 0055Z 019DEG 4KT 3135 10958
CERNIGLIAHail, Pinal
- When
- August 16, 7:09 PM MST to 7:29 PM MST
- Where
- Pinal County, 0.69 mi S of Oracle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.610, -110.770
Two spotters in Oracle reported a maximum hail size of one inch, mixed in with smaller pieces. Hail fell for about 20 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Texas, August 16, 2014$245,000 · 61 kt wind · 6 events
- Damaging Wind in New Mexico, August 16, 2014$25,000 · 52 kt wind · 1 event
- Flash Flooding in Minnesota, August 16 to 17, 2014$20,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 16, 20145 events
- Damaging Wind in North Dakota, August 16, 201461 kt wind · 4 events
- Flood and Heavy Rain in Illinois, August 16 to 17, 20143 events
- Damaging Winds in Texas, August 16, 201461 kt wind · 2 events
- Damaging Winds in Montana, August 16, 201456 kt wind · 2 events
- Flash Flood in Missouri, August 16, 20141 event
- Damaging Wind in North Carolina, August 16, 2014$3,000 · 50 kt wind · 1 event
- Funnel Cloud in South Dakota, August 16, 20141 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 16, 201458 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540013.